Category: 

What Are the Side Effects of IV Antibiotics?

IV antibiotics have a high potential for side effects.
Some people develop an allergic reaction to IV antibiotics.
Nausea and diarrhea are two frequent side effects of antibiotics.
Rashes are a symptom of an allergic reaction if someone is taking antibiotics.
Antibiotics given intravenously are a quick-acting way to fight infections.
Article Details
  • Written By: Susan Abe
  • Edited By: Jessica Seminara
  • Last Modified Date: 16 September 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
A walnut can be used to remove furniture scratches.  more...

October 1 ,  1890 :  Yosemite National Park was established.  more...

Intravenous (IV) administration of antibiotics is a rapid and effective means to reach systemically therapeutic levels of medication, usually adequate to effectively fight an infection. Contained within small IV bags known as piggybacks, IV antibiotics are administered through a secondary tubing set plugged into an IV fluid administration line or directly into an indwelling IV catheter hub. Whether administered to hospital inpatients or — increasingly — to home health patients recovering on an outpatient basis, this form of antibiotics have a higher potential for both side effects and complications, which stems from their rapid infusion, the types of antibiotics used, and the overall health of the patient. Side effects can include nausea, rashes, itching, diarrhea, and yeast infections.

As a drug class, antibiotics in general have a relatively high incidence of side effects in the population. One of the most common is an allergic reaction, which can lead to itching and hives or even a potentially lethal episode of anaphylactic shock, characterized by swelling of the patient's airway and an inability to breathe. Allergic reactions may occur the first time a patient takes a given medication or may develop following multiple uneventful exposures or administrations. The rapid and systemic administration of IV antibiotics means that allergic side effects may occur very quickly and with serious consequences.

Ad

Most side effects of antibiotics have to do with their effects on body systems unaffected by the targeted infection. Unfortunately, these drugs cannot differentiate between "good" germs necessary for the gastrointestinal (GI) system to work properly and the "bad" germs that are causing a patient's disease. As a result, the common side effects of antibiotics given by IV include GI upset, diarrhea, yeast infections and oral yeast infections, known as thrush. Side effects also vary according to the antibiotic's family of classification, though some are unique to particular medications. Antibiotics in the tetracycline family — including tetracycline, doxycycline and minocycline — are known to cause sunburns with minimal sun exposure.

IV antibiotics have a greater potential for complications than do those administered orally. The IV cannula site offers a greater chance of localized or systemic infection because of the interruption of the skin barrier. Phlebitis, or irritation of the vein used for the IV administration, may develop. Some antibiotics can also cause cellulitis if the medication leaks into and irritates the surrounding tissue.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon358018
Post 3

If you are on antibiotics, yogurt isn't going to do jack! The fact you are now breast feeding your baby while the antibiotics are inside you has now messed your baby up for life. They will have weak immune systems, then you will go pump them full of vaccines and feed them hormonal dairy yogurt. Fail.

My advice is to look up gut healing, take some probiotics and start eating bone broth like it's going out of style. It's way more beneficial than yogurt.

dfoster85
Post 2

@ElizaBennett - I second that recommendation. A friend of mine almost quit breast-feeding because of an early case of thrush; it was just so painful for her. Fortunately, she was able to clear it up. Her La Leche League leader actually helped her to use a natural remedy: coconut oil. I know someone else who used gentian violet, but that was messy! Her baby had purple drool!

I had IV antibiotic therapy after my C-section (I think because I had had a fever) and it was more an annoyance than anything else. I'm prone to yeast infections, so I did like you said and just guzzled the yogurt. I also made the doc write me a prescription for diflucan to take at the first sign of itching, but I didn't wind up needing it.

ElizaBennett
Post 1

It is not uncommon for women having C-sections to receive intravenous antibiotics after their delivery, and of course they are also used for women who are GBS positive (group beta strep; common bacteria that can make newborns very sick in very rare instances).

So here's my public service announcement: *especially* if you are breastfeeding, if you receive IV antibiotics for any reason during or after your labor, guzzle yogurt like it's going out of style. Not only can you get a yeast infection, your baby can get thrush, and trying to clear that up from the nipple and the baby's mouth simultaneously is *hard.*

Yogurt is your friend!

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email